LANHAM, Md. (CBSDC/AP) — After a promising University of Virginia student died in late August while visiting a D.C. nightclub with friends, the college has released an informational video about the dangers of the drug “molly.”
Molly is a form of MDMA, similar to ecstasy, and can cause heart problems, brain damage, stroke, liver failure or even death.
There have been numerous fatal overdoses of molly reported recently, including 19-year-old University of Virginia sophomore Mary “Shelley” Goldsmith. While the circumstances of her death have not been confirmed, her parents have said they believe molly was to blame.
The video features Dr. Chris Holstege, Executive Director of U.Va. Student Health and toxicology expert with the U.Va. Health System, weighing in on ecstasy and molly.
“They have smiley faces on it, they have other emblems on it, they’re colorful, you’d think these would be safe when in fact we know from a medical standpoint… they’re not safe,” he says.
While widely-known to be a more “pure” form of ecstasy, studies have shown that only about 25 percent of tablets are pure MDMA, according to Holstege. Toxins and other illicit substances have been found in the pills.
Complications from molly can arise right away, or evolve slowly. Even first-time users are at risk for death from the drug.
“At any given time we have a number of patients either here at the University of Virginia or at the other hospitals recovering from the Blue Ridge Poison Center that we’re managing with complications associated with these drugs,” Holstege says. “I worry about our student population.”
WNEW Senior Correspondent Mark Segraves contributed to this report. He is a general assignment reporter for NBC 4 and host of NewsPlus on DC 50 TV.
(TM and Copyright 2013 CBS Radio Inc. and its relevant subsidiaries. CBS RADIO and EYE Logo TM and Copyright 2013 CBS Broadcasting Inc. Used under license. All Rights Reserved. This material may not be published, broadcast, rewritten, or redistributed. The Associated Press contributed to this report.)